Try it
Anaesthesia · Pain: opioid-induced hyperalgesia
Sample itemA patient on escalating opioid doses for cancer pain develops more widespread pain with allodynia, despite increasing doses. What is the best next step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Reduce or rotate the opioid and add an adjuvant such as ketamine
Opioid-induced hyperalgesia is a paradoxical increase in pain sensitivity with escalating opioid doses, thought to involve NMDA receptor activation. Management is dose reduction or opioid rotation, with NMDA antagonists such as ketamine and non-opioid adjuvants. Distinguishing it from tolerance or disease progression is important, because increasing the dose worsens it.
Option by option
A. Reduce or rotate the opioid and add an adjuvant such as ketamine (correct)
Correct. Reducing or rotating the opioid, with an NMDA antagonist, is the recommended approach.
B. Add a benzodiazepine for pain
Benzodiazepines are not analgesics and add respiratory risk.
C. Double the opioid dose again
Increasing the dose can worsen hyperalgesia.
D. Stop all analgesics abruptly
Abrupt cessation would cause withdrawal and uncontrolled pain.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…